Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Ergodic attractors


Authors: Charles Pugh and Michael Shub
Journal: Trans. Amer. Math. Soc. 312 (1989), 1-54
MSC: Primary 58F12; Secondary 28D05, 58F11, 58F15, 58F18
DOI: https://doi.org/10.1090/S0002-9947-1989-0983869-1
MathSciNet review: 983869
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using the graph transform method, we give a geometric treatment of Pesin's invariant manifold theory. Beyond deriving the existence, uniqueness, and smoothness results by Fathi, Herman, and Yoccoz our method allows us to do four things: optimally conserve smoothness, deal with endomorphisms, prove absolute continuity of the Pesin laminations, and produce ergodic attractors.


References [Enhancements On Off] (What's this?)

  • [A] D. V. Anosov, Geodesic flows on closed Riemann manifolds with negative curvature, Proc. Steklov Inst. Math., No. 90 (1967), English transl., Amer. Math. Soc., Providence, R.I., 1969. MR 0242194 (39:3527)
  • [B'i] N. Bourbaki, Integration, Chapter 6, Hermann, Paris, 1959. MR 0124722 (23:A2033)
  • [B] M. Brown, The monotone union of open $ n$-cells is an open $ n$-cell, Proc. Amer. Math. Soc. 12 (1961), 812-814. MR 0126835 (23:A4129)
  • [FHY] A. Fathi, M. R. Herman, and J. C. Yoccoz, A proof of Pesin's stable manifold theorem, Geometric Dynamics (J. Palis, Jr., Ed.), Lecture Notes in Math., vol. 1007, Springer-Verlag, 1983, pp. 177-215. MR 730270 (85j:58122)
  • [HPS] M. W. Hirsch, C. C. Pugh, and M. Shub, Invariant manifolds, Lecture Notes in Math., vol. 583, Springer-Verlag, 1977. MR 0501173 (58:18595)
  • [K] A. Katok, Lyapunov exponents, entropy, and periodic points for diffeomorphism, Inst. Hautes Études Sci. Publ. Math. 51 (1980), 137-173. MR 573822 (81i:28022)
  • [M1] R. Mañé, Lyapunov exponents and stable manifolds for compact transformations. Geometric Dynamics (J. Palis Jr., Ed.), Lecture Notes in Math., vol. 1007, Springer-Verlag, 1983, pp. 522-577. MR 730286 (85j:58126)
  • [M2] -, Teoria ergodica, IMPA publication; English transl., Ergodic Theory and Differentiable Dynamics, Springer-Verlag, 1987.
  • [M3] -, Quasi-Anosov diffeomorphisms and hyperbolic manifolds, Trans. Amer. Math. Soc. 229 (1977), 351-370. MR 0482849 (58:2894)
  • [O] V. I. Oseledec, A multiplicative ergodic theorem, Lyapunov characteristic numbers for dynamical systems, Trudy Moskov. Mat. Obshch. 19 (1968); English transl., Trans. Moscow Math. Soc. 19 (1968), 197-231. MR 0240280 (39:1629)
  • [P1] Ja. B. Pesin, Families of invariant manifolds corresponding to non-zero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat. 40 (1976); English transl., Math. USSR-Izv. 10 (1976), 1261-1305. MR 0458490 (56:16690)
  • [P2] -, Characteristic Lyapunov exponents and smooth ergodic theory, Uspekhi Mat. Nauk 32 (1977), 55-112; English transl., Russian Math. Surveys 32 (1977), 55-114. MR 0466791 (57:6667)
  • [Pa] K. R. Parthasarathy, Probability measures on metric spaces, Academic Press, New York and London, 1967. MR 0226684 (37:2271)
  • [P'n] K. Peterson, Ergodic theory, Cambridge Univ. Press, Cambridge, 1983.
  • [PS1] C. C. Pugh and M. Shub, Ergodicity of Anosov actions, Invent. Math. 15 (1972), 1-23. MR 0295390 (45:4456)
  • [PS2] -, Differentiability and continuity of invariant manifolds, Non-linear Dynamics (R. G. Helleman, Ed.), New York Academy of Sciences, 1980, pp. 322-329.
  • [Pu] C. C. Pugh, The $ {C^{1 + \alpha }}$ hypothesis in Pesin's theory, Inst. Hautes Études Sci. Publ. Math. 59 (1984), 143-161. MR 743817 (85k:58047)
  • [R] M. S. Raghunathan, Proof of Oseledec's multiplicative ergodic theorem, Israel J. Math. 32 (1979), 356-362. MR 571089 (81f:60016)
  • [RS] D. Ruelle and M. Shub, Stable manifolds for maps, Global Theory of Dynamical Systems (Z. Nitecki and C. Robinson, Eds.), Lecture Notes in Math., vol. 819, Springer-Verlag, 1980, pp. 389-392. MR 591198 (82e:58055)
  • [Ru] D. Ruelle, Characteristic exponents and invariant manifolds in Hilbert space, Ann. of Math. 115 (1982), 243-290. MR 647807 (83j:58097)
  • [S] M. Shub, Global stability of dynamical systems, Springer, 1986. MR 869255 (87m:58086)
  • [K,S] $ ^\ast$ A. B. Katok and J.-M. Strelcyn, Invariant manifolds, entropy and billiards: Smooth maps with singularities, Lecture Notes in Math., vol. 1222, Springer-Verlag, 1986. MR 872698 (88k:58075)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F12, 28D05, 58F11, 58F15, 58F18

Retrieve articles in all journals with MSC: 58F12, 28D05, 58F11, 58F15, 58F18


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0983869-1
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society